Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 26, NWS Kansas City, MO

August 27, 2014Atchison County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 27, 2014, 4:47 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2014, 4:47 AM CDT (09:47 UTC)
Expired
Aug 27, 2014, 8:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 150 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:01 AM CDTHEAVY RAIN 4.56Tarkio, MORAINFALL TOTAL THROUGH 700AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WGUS53 KEAX 270947
FFWEAX
MOC005-147-271330-
/O.NEW.KEAX.FF.W.0026.140827T0947Z-140827T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT WED AUG 27 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
  NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 830 AM CDT

* AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  FALLEN OVER THE AREA SINCE 300 AM WITH HOURLY RAINFALL RATES UP TO
  3 INCHES PER HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARYVILLE...TARKIO...BURLINGTON JUNCTION...FAIRFAX AND HOPKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4057 9463 4032 9483 4033 9549 4058 9534

$$

MJ
1 follow-up statement
981 
WGUS73 KEAX 271131
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 AM CDT WED AUG 27 2014

MOC005-147-271146-
/O.CAN.KEAX.FF.W.0026.000000T0000Z-140827T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NODAWAY MO-ATCHISON MO-
631 AM CDT WED AUG 27 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN ATCHISON
AND NORTHERN NODAWAY COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4057 9463 4032 9483 4033 9549 4058 9534

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:04 AM CDT, 43 minutes earlier.

Area forecast discussion, Aug 27, 4:04 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CDT Wed Aug 27 2014

.DISCUSSION...
Issued at 403 AM CDT WED AUG 27 2014

Challenging forecast on tap for today mainly in regards to
precipitation chances. Early this morning...a stationary front is
analyzed from Springfield, Illinois to Sedalia to south of Topeka. A
modest 20-25KT southwesterly LLJ has develop across central Kansas
and is overriding this stationary front allowing elevated convection
to develop across southwestern Iowa through extreme northwestern
Missouri and back into northern Kansas. This may allow for training
for precipitation across northwestern Missouri this morning and with
PWAT values near 1.75" precipitation may be heavy. These storm are
progged to move eastward across northern Missouri this morning. This
afternoon however, is more nebulous as some operational models
(GFS/EC) play the stationary front as the focus for afternoon
convection. However, with little convergence to speak of this
solution is not preferred. The 00Z NAM is more focused on an area of
isentropic ascent along the 310K surface sparking convection over
the KC Metro late this morning and then moving precipitation sewd
across the CWA this afternoon. Hi-res models are pointing toward
pop-up type convection this afternoon south of the boundary in the
warm sector. Also, it develops additional convection across
northwestern Missouri later this afternoon and evening in response
to better upper level support in the form of a lead shortwave
ejecting out from the main upper trough back across the Great Basin.
It is this solution that is preferred an as such have higher POPs
for today across the northern CWA to account for morning convection
and additional convective development this afternoon. Also have
slight POPs further south to depict afternoon pop-up convection.
Cloud cover and height falls later in the day especially across the
north will lead to highs in the lower 80s to the north and to the
lower 90s across the south.

Also, during the day today, the upper level trough over the Great
Basin will move eastward into the Eastern Rockies. Lee cyclogenesis
will develop across the western high Plains and a surface low will
develop and begin to move northeastward during the evening. This
will help pull the surface boundary northward across the forecast
area. Another nocturnal LLJ will develop albeit west of the area.
Thunderstorms are again progged to develop and move into the
northern portion of the CWA north of the front...so how far south
precipitation makes it will hinge much on the frontal position.
Consequently, have chance POPs across the northern CWA sloping to
slights further south.

Outside of morning convection Thursday...it appears conditions will
remain dry as the area should be firmly in the capped warm sector.
this will allow for warmer temperatures in the mid 80s to mid
90s.

Thursday night the aforementioned upper level trough moves into the
central Plains forcing a cold front into eastern Kansas. This will
allow thunderstorms to move into the western CWA Thursday night. The
front will then move slowly across the area Friday and Friday night
as the upper level trough slows and weakens as it moves into the
eastern Plains. Highs Friday will be in the 80s. The upper level
trough finally moves through on Saturday continuing thunderstorm
chances.

For the extended period...Sunday looks to be the dry day of the
holiday weekend in the wake of the upper level system. Expect highs
in the 80s. Models are in agreement that on Monday an upper level
trough will bring another round of thunderstorms to the area. Where
they are different is in the strength of the and placement of the
trough. The EC is much stronger and further north than the GFS. Both
push a cold front into the area Monday however, the EC pushes it
through the area by Tuesday night whereas the GFS which depicts a
much weaker and flatter trough stalls the front across the CWA. This
front then becomes the focus for a prolong period of precipitation.
As such have opted to keep the ALLBLEND solution which keeps chance
POPs over the area from Monday through Tuesday and slight chance
POPs into Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1157 PM CDT TUE AUG 26 2014

VFR conditions will likely prevail at the terminals over the next 24
hours. Only issue there might be storms that may develop across far
northwest Missouri early Wednesday morning. Have inserted VCTS for
the KSTJ terminal, but expectations are that activity will stay
farther north. Otherwise, expect east to southeast winds to persist
through the rest of the day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...Cutter
Hazardous weather outlook, Aug 26, 7:07 PM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT TUE AUG 26 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
707 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHERN MISSOURI AND FAR
 NORTHEASTERN KANSAS. SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING
 WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE ACROSS NORTHERN
 MISSOURI AND NORTHEASTERN KANSAS AGAIN WEDNESDAY NIGHT.

 THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY
 THROUGH SUNDAY...WITH THE BETTER CHANCES FRIDAY AND SATURDAY. THE
 OVERALL SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:00 AM CDTRiver Flood WarningEAXAtchison, Holt36 hr
Aug 27, 9:10 AM CDTFlash Flood WarningEAXAndrew, Holt, Nodaway3 hr
Aug 27, 1:04 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Holt, Nodaway6 hr
Aug 27, 2:33 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more66 min
Aug 27, 3:43 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more12 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.